FrontalCortex, Inc. is a non-profit corporation dedicated to neurology education.

Lamotrigine rash

Topic: Pharmacology

Created on Sunday, December 23 2007 by jdmiles

Last modified on Sunday, December 23 2007.

You are starting a patient on lamotrigine for seizures. While you are discussing side effects, she states that she has heard that a serious rash is a common side effect of this drug, and asks you about it. Which of the following statements would be most appropriate to tell her?

 
        A) Coadministration of valproic acid decreases the risk of rash with lamotrigine
 
        B) The risk of rash is higher in adults than in children
 
        C) Rash is a common but benign side effect
 
        D) The risk of rash is extremely low
 
        E) The risk of rash is reduced when lamotrigine is started at a low dose and the dose is slowly increased
 

 


Back to the question = Go back to the top of the page.
See another question like this one = Reload a different version of this question ().
Click here for a random question = Load a random question from the database.
Clone this question = Use this question as a template to create a totally NEW question.
Rate this question = Enter detailed rating for this question!
Average user rating for this question = 3.5 = How users like you have rated this question.
This question was created on December 23, 2007 by jdmiles.
This question was last modified on December 23, 2007.

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

ANSWERS AND EXPLANATIONS




A) Coadministration of valproic acid decreases the risk of rash with lamotrigine

This answer is incorrect.


Lamotrigine is associated with a fairly high risk of a serious rash. This may occur in as many as 10% of patients taking this drug. A significant percentage of these patients may progress on to the Stevens-Johnson syndrome. Rash is more common in children than in adults, and is more common in patients who are also taking valproic acid. The risk of rash is highest within the first 6 weeks of treatment with lamotrigine, and can be reduced by slowly titrating the dosage up over time.   (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3.5
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




B) The risk of rash is higher in adults than in children

This answer is incorrect.


Lamotrigine is associated with a fairly high risk of a serious rash. This may occur in as many as 10% of patients taking this drug. A significant percentage of these patients may progress on to the Stevens-Johnson syndrome. Rash is more common in children than in adults, and is more common in patients who are also taking valproic acid. The risk of rash is highest within the first 6 weeks of treatment with lamotrigine, and can be reduced by slowly titrating the dosage up over time.   (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3.5
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




C) Rash is a common but benign side effect

This answer is incorrect.


Lamotrigine is associated with a fairly high risk of a serious rash. This may occur in as many as 10% of patients taking this drug. A significant percentage of these patients may progress on to the Stevens-Johnson syndrome. Rash is more common in children than in adults, and is more common in patients who are also taking valproic acid. The risk of rash is highest within the first 6 weeks of treatment with lamotrigine, and can be reduced by slowly titrating the dosage up over time.   (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3.5
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




D) The risk of rash is extremely low

This answer is incorrect.


Lamotrigine is associated with a fairly high risk of a serious rash. This may occur in as many as 10% of patients taking this drug. A significant percentage of these patients may progress on to the Stevens-Johnson syndrome. Rash is more common in children than in adults, and is more common in patients who are also taking valproic acid. The risk of rash is highest within the first 6 weeks of treatment with lamotrigine, and can be reduced by slowly titrating the dosage up over time.   (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3.5
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




E) The risk of rash is reduced when lamotrigine is started at a low dose and the dose is slowly increased

This answer is correct.


Lamotrigine is associated with a fairly high risk of a serious rash. This may occur in as many as 10% of patients taking this drug. A significant percentage of these patients may progress on to the Stevens-Johnson syndrome. Rash is more common in children than in adults, and is more common in patients who are also taking valproic acid. The risk of rash is highest within the first 6 weeks of treatment with lamotrigine, and can be reduced by slowly titrating the dosage up over time.   (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3.5
Please log in if you want to rate questions.

 

 

 

 

References:

1. Browne, T.R., & Holmes, G.L. (2004). Handbook of Epilepsy, 3rd Edition. Lippincott Williams & Wilkins, Philadelphia. (ISBN:0781743524) Advertising:
Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3.5
Please log in if you want to rate questions.

 

FrontalCortex.com -- Neurology Review Questions -- Neurology Boards -- Board Review -- Residency Inservice Training Exam -- RITE Exam Review
pharmacology
Lamotrigine rash
Question ID: 122307198
Question written by J. Douglas Miles, (C) 2006-2009, all rights reserved.
Created: 12/23/2007
Modified: 12/23/2007
Estimated Permutations: 2400

User Comments About This Question:

0 user entries
Please log in if you'd like to add a comment.